Alert archive / Michigan / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Detroit, MI

August 2, 2024Macomb County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 2, 2024, 12:33 PM EDT for Macomb County, Wayne County, Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2024, 12:33 PM EDT (16:33 UTC)
Expired
Aug 2, 2024, 2:05 PM EDT
In force
92 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Macomb County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS53 KDTX 021633
FFWDTX
MIC099-163-022000-
/O.NEW.KDTX.FF.W.0002.240802T1633Z-240802T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
1233 PM EDT Fri Aug 2 2024

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  Southwestern Macomb County in southeastern Michigan...
  Northeastern Wayne County in southeastern Michigan...

* Until 400 PM EDT.

* At 1233 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. An estimated one inch of 
  rainfall has fallen in the past 30 minutes. Additional rainfall 
  amounts may exceed 2 inches in the warned area through this 
  afternoon. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warren, St. Clair Shores, Grosse Pointe, Roseville, Eastpointe, 
  Hamtramck, Hazel Park, Grosse Pointe Woods, Harper Woods, Highland 
  Park, Grosse Pointe Park, Grosse Pointe Farms, Center Line, 
  Northeast Detroit and Grosse Pointe Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4245 8309 4245 8308 4246 8308 4247 8308
      4249 8308 4250 8284 4238 8289 4235 8294
      4234 8301 4236 8308 4245 8310

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 30 MINUTES

$$

MV
1 follow-up statement
486 
WGUS73 KDTX 021805
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
205 PM EDT Fri Aug 2 2024

MIC099-163-021815-
/O.CAN.KDTX.FF.W.0002.000000T0000Z-240802T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macomb MI-Wayne MI-
205 PM EDT Fri Aug 2 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MACOMB AND 
NORTHEASTERN WAYNE COUNTIES...

The heavy rain has ended. Significant flooding is no longer expected 
to pose a threat. A flood advisory remains in effect until 4 PM for 
minor flooding. Please continue to heed remaining road closures.

&&

LAT...LON 4245 8309 4245 8308 4246 8308 4247 8308
      4249 8308 4250 8284 4238 8289 4235 8294
      4234 8301 4236 8308 4245 8310

$$

SF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:33 PM EDT, 0 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms are forecast today. These storms are not likely to be severe but heavy rainfall rates may cause localized areas of flooding.
  • Warm and humid conditions will persist through Saturday with the heat index reaching near 90 this afternoon and again on Saturday.
  • A cold front moves through in the Sunday night to Monday time frame and brings relief from the heat and humidity for next week.
Area forecast discussion, Aug 2, 12:33 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1233 PM EDT Fri Aug 2 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms are forecast today. These
  storms are not likely to be severe but heavy rainfall rates may
  cause localized areas of flooding.

- Warm and humid conditions will persist through Saturday with the
heat index reaching near 90 this afternoon and again on Saturday.

- A cold front moves through in the Sunday night to Monday time
frame and brings relief from the heat and humidity for next week.

&&

.AVIATION...

Showers and scattered thunderstorms producing heavy rainfall and low
visibility around this afternoon, gradually pivoting south through
the rest of the day. Very light northerly winds will attempt to dry
out the surface/near surface moisture this evening. However, with
all the recent rainfall in the Detroit Metro area last night and
today, there is concern for fog tonight. Banking on just enough wind
to keep visiblities in the MVFR range, but confidence is low, and
lower visilibities possible. Enough drying expected at MBS to keep
visiblities above 6SM. Any fog burns off quickly Saturday morning,
with a modest VFR cu up late in the morning, but generally mostly
clear to partly cloudy skies expected for Saturday.

For DTW/D21 Convection...Pop up showers and thunderstorms develop
over/around the terminal this afternoon, duration remains the
biggest uncertainty, and will stick with the generous tempo for
TSRA through 21z, but bulk of activity mainly just showers.

  DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms this afternoon.

* High for ceiling 5000 ft or less this afternoon into early
  evening, then low through tonight.

&&

.PREV DISCUSSION...
Issued at 350 AM EDT Fri Aug 2 2024

DISCUSSION...

Yet another day this summer with a hot and humid airmass in place
and thunderstorm chances. A well developed upper low/trough over
eastern IA/northern IL as of 06Z will continue to slide east/se
through northern IN/OH today. This will keep lower MI in a region of
height falls with added upper level support from the deformation arm
extending northeast through SE MI through most of the day. Only
early tonight will the upper low will get far enough SE to pull this
away from the area allowing drier conditions to occur. What this
means for today is we'll have continued scattered to numerous
showers and thunderstorms across the area with an expected increase
in coverage this afternoon during peak heating. The low will have
ample moisture to work with as we have dewpoints in the 70s with
PWATs reaching 1.75-2 inches. MLCAPE reaching a nocturnal low right
now around 500-1000 J/kg but will rise to around 1500 J/kg this
afternoon with some CAMS suggesting 2000 is in play. Shear will only
max out around 15 knots (per HRRR and RAP) so organized storms
should be few and far between. QPF will be quite variable across the
region. Any shower/tstorm will be capable of high precipitation
rates 1 inch per hour or greater so flooding risk continues with WPC
keeping us mainly in Marginal Risk but with locations south of I696
in Slight Risk.

After having temperatures muted Friday due to excessive clouds under
the passing upper low, temperatures will climb back into the upper
80s Saturday and Sunday. Combination of upper level ridging building
in behind the exiting trough and surface high pressure will help
clear the skies while westerly flow aloft keeps feeding warm air
into the region. Should not be as humid though this weekend as
slightly lower dewpoints back down in the 60s reside across the
area.

Next chance of precipitation comes Sunday night as a cold front
drops through the region. Models have the front stall over southern
MI Monday keeping some rain chances but a shortwave rippling along
the front Monday night/Tuesday will bring better chances. This will
also bring a bit more relief to the humidity as the front pushes the
higher dewpoints south of the state mid week.

MARINE...

An upper-level low will move over the Ohio Valley through the day
and will continue to bring the chance for scattered to numerous
showers with embedded thunderstorms. The better coverage is expected
across Lake Erie to Lake St. Clair, possibly extending through
southern Lake Huron. Otherwise, a diffuse surface high pressure
system will support lighter winds, outside of any thunderstorm
activity. Rain and thunderstorm chances exit late tonight into early
tomorrow morning, leading to dry conditions for the remainder of the
day.

HYDROLOGY...

Low pressure tracking to our south through the day will bring
scattered to numerous showers and thunderstorms through this evening
and into the early overnight. These storms will exist in a very
humid environment and may be slow moving and capable of producing
heavy rainfall rates. The heaviest rainfall is most likely to occur
during the afternoon. Most areas will receive a quarter inch or
less, but there will be potential for localized areas to receive 1
to 2 inches by Saturday morning. This brings potential for minor
flooding of urban, low-lying, and otherwise flood prone areas. Given
the localized nature of the storms and duration, larger scale
flooding concerns are minimal.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SF
DISCUSSION...DRK
MARINE.......AM
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 4:16 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
416 AM EDT Fri Aug 2 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-031015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
416 AM EDT Fri Aug 2 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today with locally
heavy rainfall the primary threat. Localized totals in excess of 1
inch may cause minor flooding in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-031015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
416 AM EDT Fri Aug 2 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today mainly across
Lake St Clair and Lake Erie. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Local storm report, Aug 2, 8:46 AM EDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
846 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Rain             Goodrich                42.92N  83.51W
08/02/2024  M1.34 inch       Genesee            MI   Co-Op Observer

            24 hour rainfall total.

0730 AM     Rain             Farmington              42.46N  83.38W
08/02/2024  M1.85 inch       Oakland            MI   Co-Op Observer

            24 hour rainfall total.

0800 AM     Rain             Oakland County Intl Air 42.66N  83.41W
08/02/2024  M1.54 inch       Oakland            MI   ASOS

            24 hour rainfall total.

0830 AM     Rain             Shelby Township         42.67N  83.03W
08/02/2024  M2.15 inch       Macomb             MI   NWS Employee

            24 hour rainfall total.

0835 AM     Rain             1 NE Wolverine Lake     42.57N  83.46W
08/02/2024  M3.32 inch       Oakland            MI   NWS Employee

            24 hour rainfall total.

&&

Event Number DTX2400810
Event Number DTX2400811
Event Number DTX2400812
Event Number DTX2400813
Event Number DTX2400814

MV
Local storm report, Aug 2, 8:57 AM EDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
857 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Rain             2 E Roseville           42.50N  82.90W
08/02/2024  M1.27 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             2 NW Waterford          42.68N  83.42W
08/02/2024  M1.30 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             Shelby Township         42.67N  83.03W
08/02/2024  M1.61 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             3 W Shelby Township     42.67N  83.09W
08/02/2024  M1.35 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall.

0715 AM     Rain             2 NE Livonia            42.42N  83.34W
08/02/2024  M1.35 inch       Wayne              MI   CoCoRaHS

            24 hour rainfall.

0815 AM     Rain             3 NE Southfield         42.50N  83.22W
08/02/2024  M1.50 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

&&

Event Number DTX2400815
Event Number DTX2400816
Event Number DTX2400817
Event Number DTX2400818
Event Number DTX2400819
Event Number DTX2400820

MV
Local storm report, Aug 2, 10:56 AM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1056 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Rain             Troy                    42.58N  83.14W
08/02/2024  M2.13 inch       Oakland            MI   Public

            24 hour rainfall.

&&

Event Number DTX2400821

MV
Local storm report, Aug 2, 11:05 AM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1105 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             2 E Bloomfield Hills    42.59N  83.21W
08/02/2024  M2.57 inch       Oakland            MI   Public

            Measured near the intersection of Long Lake and Adams.
            24 hour rainfall.

&&

Event Number DTX2400822

MV
Local storm report, Aug 2, 11:31 AM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1131 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Rain             Orchard Lake            42.58N  83.38W
08/02/2024  M2.08 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

1015 AM     Rain             4 SE Milford            42.54N  83.55W
08/02/2024  M1.49 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

1015 AM     Rain             1 E White Lake          42.65N  83.49W
08/02/2024  M1.09 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

&&

Event Number DTX2400823
Event Number DTX2400824
Event Number DTX2400825

MV
Local storm report, Aug 2, 11:33 AM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1133 AM EDT Fri Aug 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Rain             3 N Waterford           42.71N  83.39W
08/02/2024  M1.16 inch       Oakland            MI   CoCoRaHS

            24 hour rainfall.

&&

Event Number DTX2400826

MV

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:59 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland3 hr
Aug 2, 6:13 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland3 hr
Aug 2, 7:48 AM EDTRiver Flood WarningDTXMacomb13 hr
Aug 2, 12:16 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne3 hr

Nearby

Flash Flood Warnings in Michigan, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.